Missouri, 2010

Flash Flooding and Flooding in Missouri, March 25, 2010

March 25, 2010 · NWS SGF · 28 events in 13 counties and zones

Thunderstorms from a slow moving storm system moved repeatedly over the same area leading to flooding and flash flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms from a slow moving storm system moved repeatedly over the same area leading to flooding and flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 25, 5:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 25, 5:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT THU MAR 25 2010

.DISCUSSION...

A FAIRLY ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE UPCOMING
WEEKEND. ONCE THE STORM SYSTEM CURRENTLY AFFECTING THE REGION
DEPARTS...ANOTHER ONE IS ON THE WAY JUST IN TIME FOR THE WEEKEND.
LONG WAVE CHARTS THEN INDICATE A PATTERN CHANGE NEXT WEEK AS
STRONG NEGATIVE HEIGHT ANOMALIES SHIFT FROM NORTH OF HUDSON BAY
BACK INTO THE ALASKA REGION. THIS WILL LIKELY RESULT IN BACKING
UPPER LEVEL FLOW...AND POSSIBLY A SOUTHWESTERLY FLOW LATER NEXT
WEEK.

CURRENTLY...UPPER LEVEL LOW PRESSURE IS TRACKING EAST ACROSS THE
RED RIVER REGION. AT THE SURFACE...LOW PRESSURE WAS LOCATED JUST
SOUTH OF TULSA OKLAHOMA. A STATIONARY FRONT EXTENDED NORTHEAST
FROM THE LOW RIGHT ALONG OR JUST SOUTH OF INTERSTATE 44. RADAR
INDICATES ONE CLUSTER OF SHOWERS ALONG THE HIGHWAY 63 CORRIDOR.
ADDITIONAL SHOWERS ARE DEVELOPING FROM NORTHEAST OKLAHOMA INTO THE
TRUMAN LAKE REGION. IN ADDITION...PATCHY FOG HAS DEVELOPED IN
CLOSE PROXIMITY TO THAT SURFACE FRONT. VISIBILITIES HAVE
OCCASIONALLY DROPPED TO A QUARTER MILE.

AS THAT UPPER LEVEL LOW SWINGS EAST THIS MORNING...LARGE SCALE
ASCENT WILL CONTINUE TO SUPPORT SHOWER ACTIVITY NORTH OF
INTERSTATE 44. ADDITIONAL ACTIVITY IS EXPECTED CLOSER TO THE TRACK
OF THE UPPER LEVEL LOW ACROSS SOUTHERN MISSOURI. WILL BE
CANCELLING THE FLOOD WATCH WITH THE MORNING PACKAGE AS ADDITIONAL
RAINFALL AMOUNTS ACROSS CENTRAL MISSOURI WILL AVERAGE A THIRD OF
AN INCH OR LESS. MAINTAINED PATCHY FOG MENTION EARLY THIS MORNING
ALONG AND SOUTH OF THAT FRONT...BUT THINK THAT WILL DIMINISH ONCE
THE FRONT BEGINS SHUNTING SOUTH AND NORTHERLY WINDS INCREASE.
STILL NOT OUT OF THE QUESTION WE COULD SEE A LIGHTNING STRIKE OR
TWO ACROSS SOUTH CENTRAL MISSOURI...BUT ANY INSTABILITY WILL BE
VERY LIMITED. PRECIPITATION WILL BEGIN TO END FROM WEST TO EAST
LATER THIS MORNING AND THIS AFTERNOON AS THAT LOW MAKES STEADY
PROGRESS EAST. WOULD NOT BE SURPRISED AT ALL FOR AREAS OUT WEST TO
SEE SOME SUN THIS AFTERNOON. WENT CLOSE TO MAV TEMPERATURES
TODAY...WITH MANY AREAS STEADY FOR MOST OF THE DAY.

TONIGHT THEN LOOKS CHILLY AS A SURFACE RIDGE AXIS SHIFTS EAST
ACROSS THE REGION. WENT WITH SREF NUMBERS WHICH PUTS MOST AREAS IN
THE LOW TO MID 30S. CONSIDERED FOG MENTION...BUT THE DEW POINTS
ADVECTING INTO THE AREA MAY BE A BIT LOW FOR OPTIMAL CONDITIONS.
THIS WILL BE SOMETHING FOR THE DAY SHIFT TO TAKE ANOTHER LOOK AT.
AFTER A CHILLY START...TEMPERATURES WILL REBOUND NICELY ON FRIDAY AS
THAT RIDGE AXIS SLIDES EAST OF THE AREA. WENT SLIGHTLY ABOVE MAV
TEMPERATURES WITH AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR
GETTING INTO THE LOWER AND MIDDLE 60S.

THE NEXT STORM SYSTEM SLATED TO IMPACT THE REGION LOOKS FAIRLY
SIMILAR TO THE CURRENT ONE. OPERATIONAL MODELS AND ENSEMBLE
SYSTEMS CONTINUE TO HIT ON THE LATER SATURDAY INTO EARLY SUNDAY
TIME FRAME FOR THE BEST PRECIPITATION CHANCES. HAVE CONTINUED WITH
THE CHANCE POPS ON SATURDAY AND SUNDAY...WITH LIKELY POPS SATURDAY
NIGHT. DID KEEP THUNDER MENTION GOING AS NAM/GFS BOTH BRING AT
LEAST SOME ELEVATED INSTABILITY INTO THE AREA. MOST MEDIUM RANGE
MODELS AND ENSEMBLE MEMBERS PUSH THIS SYSTEM OUT OF THE AREA BY
LATER SUNDAY. THE ECMWF IS MUCH SLOWER TO EXIT THIS SYSTEM. NOT
BUYING RIGHT NOW WITH NO REAL BLOCKING SIGNALS NOTED. EITHER
WAY...WILL HAVE TO WATCH THE HYDRO SITUATION WITH THIS SYSTEM.

ONCE THAT SYSTEM DOES CLEAR THE REGION...THE WEATHER LOOKS FAIRLY
QUIET FROM EARLY TO MIDWEEK. A WARMING TREND IS EXPECTED AS WE
TRANSITION TO A WESTERLY AND EVENTUALLY SOUTHWESTERLY FLOW ALOFT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...A STORM SYSTEM IS
CURRENTLY PUSHING THROUGH THE REGION EARLY THIS MORNING AND HAS
RESULTED IN LIFR AND IFR CONDITIONS ALONG WITH AN AREA OF RAINFALL
SPREAD INTO THE AREA. IFR CEILINGS WILL PREVAIL AT ALL THE TAF
SITES THROUGH THE MORNING HOURS...WITH CONDITIONS SLOWLY IMPROVING
INTO THE MVFR RANGE THIS AFTERNOON. RAINFALL WILL CONTINUE TO
SPREAD EAST TODAY AFFECTING ALL THREE TAF SITES THROUGH MUCH OF
THE MORNING HOURS.

THE RAIN SHOULD BEGIN TO COME TO AN END FROM WEST TO EAST THIS
AFTERNOON. OVERNIGHT AS THE SYSTEM SHIFTS EAST...SKIES SHOULD
BEGIN TO CLEAR. IF WINDS CAN RELAX ENOUGH OVERNIGHT FOG WILL BE
POSSIBLE...ESPECIALLY GIVEN THE MOIST GROUNDS THAT WILL BE IN
PLACE FROM THE RAINFALL THAT IS AND WILL CONTINUE TO OCCUR TODAY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 25, 4:59 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT THU MAR 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
559 AM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  PATCHY FOG WITH VISIBILITIES BELOW A MILE CAN BE EXPECTED
  EARLY THIS MORNING ACROSS SOUTHERN MISSOURI. LOCALIZED
  VISIBILITIES DOWN TO A QUARTER MILE WILL BE POSSIBLE.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
  SOUTHERN MISSOURI. NO SEVERE STORMS ARE EXPECTED AS
  INSTABILITY WILL BE LIMITED.

  LIGHT TO MODERATE RAINFALL WILL CONTINUE TODAY ACROSS THE
  OUTLOOK AREA...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE
  INTO EARLY THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR. ISOLATED FLOODING OF CREEKS...STREAMS...AND LOW
  WATER CROSSINGS WILL BE POSSIBLE.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE
  TODAY ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A STORM SYSTEM WILL BRING RAIN AND THUNDERSTORMS BACK INTO
  THE REGION THIS WEEKEND. DEPENDING ON THE TRACK AND
  STRENGTH OF THIS STORM SYSTEM...THERE MAY BE AN ADDITIONAL
  THREAT FOR FLOODING. ENOUGH INSTABILITY MAY ALSO EXIST FOR
  A FEW THUNDERSTORMS CAPABLE OF PRODUCING HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Mar 25, 8:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 AM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     FLASH FLOOD      PINEVILLE               36.59N 94.38W
03/25/2010                   MCDONALD           MO   EMERGENCY MNGR

            ELK RIVER AT PINEVILLE ABOUT A FOOT OUT OF ITS BANKS AND
            FLOODING A LOW LYING CAMPGROUND. WATER LEVELS HAVE BEEN
            HIGH OVER THE PAST COUPLE OF DAYS DUE TO PREVIOUS RAIN
            AND MELTED SNOW. INDIAN CREEK ALSO RUNNING HIGH BUT
            WITHIN BANKS.

&&

DSA
Local storm report, Mar 25, 8:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 AM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      3 SE COLUMBUS           37.13N 94.80W
03/25/2010                   CHEROKEE           KS   EMERGENCY MNGR

            CLEM ROAD FLOODED BY 8 INCHES OF WATER

&&

KARDELL

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

15 flood, 13 flash flood. Local standard time, as filed.

Flood, Camden

When
March 25, 9:00 AM CST to 1:00 PM CST
Where
Camden County, 0.88 mi NW of Stoutland to 1.47 mi NNW of Stoutland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -92.530

Highway H was closed at Highway T due to flooding.

Flash Flood, Newton

When
March 25, 9:53 AM CST to 1:00 PM CST
Where
Newton County, 0.13 mi WNW of Neosho to 0.13 mi E of Neosho
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.871, -94.372

Spring Street in Neosho was flooded. The flood gates were closed.

Flash Flood, Stone

When
March 25, 9:57 AM CST to 1:30 PM CST
Where
Stone County, 1.49 mi NNW of Galena to 1.15 mi ESE of Elsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.820, -93.480

A section of Highway 413 between Galena and Crane was flooded with water running over the roadway.

Flash Flood, McDonald

When
March 25, 10:00 AM CST to 2:00 PM CST
Where
McDonald County, 0.49 mi NE of Havenhurst to 0.64 mi SSE of Pineville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.586, -94.375

The Elk River near Pineville was reported to be one foot out of its banks and flooding a low lying campground.

Flash Flood, Newton

When
March 25, 10:15 AM CST to 1:00 PM CST
Where
Newton County, 0.55 mi E of Redings Mill to 0.58 mi ESE of Redings Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -94.510

River Road was closed due to flooding.

Flash Flood, Newton

When
March 25, 10:15 AM CST to 2:00 PM CST
Where
Newton County, 0.88 mi NW of Saginaw to 1.15 mi NW of Saginaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.030, -94.490

Indiana Road was closed due to flooding.

Flood, Webster

When
March 25, 10:17 AM CST to 2:00 PM CST
Where
Webster County, 1.79 mi ENE of North View Hill to 1.49 mi E of North View Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.310, -92.990

Greenwood Road was flooded.

Flood, Polk

When
March 25, 10:27 AM CST to 2:00 PM CST
Where
Polk County, 1.11 mi WNW of Dewey to 0.97 mi ESE of Van
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.676, -93.299

Several low water crossings were flooded with one to two feet of water on county roads.

Flash Flood, Phelps

When
March 25, 10:36 AM CST to 3:00 PM CST
Where
Phelps County, 1.93 mi SE of Dillon to 1.65 mi SE of Dillon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -91.696

Low water crossings were flooded.

Flash Flood, Newton

When
March 25, 11:20 AM CST to 2:00 PM CST
Where
Newton County, 0.55 mi W of Newtonia to 0.72 mi NW of Newtonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -94.190

Highway M was closed due to flooding.

Flood, Polk

When
March 25, 12:00 PM CST to 4:00 PM CST
Where
Polk County, 3.92 mi ENE of Goodson to 3.36 mi SE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.720, -93.203

Highway P was closed due to flooding from one mile south of Highway 64 to two miles south of Highway 64.

Flood, Dallas

When
March 25, 12:00 PM CST to 4:00 PM CST
Where
Dallas County, 3.89 mi NW of Buffalo to 1.78 mi NW of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.690, -93.150

Highway C was closed due to flooding from three miles west of Highway 65 to four miles west of Highway 65.

Flood, Douglas

When
March 25, 1:00 PM CST to 5:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 1.06 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE was closed due to flooding 1.33 miles east of Highway AD.

Flood, Wright

When
March 25, 1:00 PM CST to 5:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.28 mi NNE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB was closed due to flooding 1.5 miles east of Highway 5.

Flood, Barton

When
March 25, 1:30 PM CST to 6:00 PM CST
Where
Barton County, 4.8 mi S of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.351, -94.294

The Outer Road of Highway 71 was closed due to flooding.

Flash Flood, Stone

When
March 25, 2:00 PM CST to 6:00 PM CST
Where
Stone County, 3.04 mi WSW of Reeds Spg to 2.55 mi WSW of Reeds Spg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.737, -93.433

Flooding was reported near Highway 76 and Highway Y.

Flash Flood, Stone

When
March 25, 2:00 PM CST to 5:00 PM CST
Where
Stone County, 1.49 mi NNW of Crane to 0.47 mi NW of Crane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.920, -93.580

Roadhouse Road near Crane was impassable due to flooding.

Flood, Douglas

When
March 25, 2:17 PM CST to 6:30 PM CST
Where
Douglas County, 1.66 mi E of Ava to 2.07 mi E of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.620

Highway FF was closed due to flooding two miles east of Highway 14.

Flash Flood, Stone

When
March 25, 2:27 PM CST to 7:30 PM CST
Where
Stone County, Reeds Spg to 0.62 mi W of Reeds Spg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.750, -93.380

Rock Church Road was flooded between Highway 413 and Highway HH.

Flash Flood, Stone

When
March 25, 2:27 PM CST to 7:00 PM CST
Where
Stone County, 1.8 mi WSW of Tauria to 2.94 mi N of Reeds Spg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.790, -93.380

Railey Creek Road was flooded.

Flood, Douglas

When
March 25, 3:00 PM CST to 7:00 PM CST
Where
Douglas County, 1.1 mi W of Ava Muni Meml Arpt to 0.94 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.700

Highway Y was closed from Highway 5 to 4.76 miles west of Highway 5.

Flood, Wright

When
March 25, 3:00 PM CST to 7:00 PM CST
Where
Wright County, 1.49 mi SSW of Jerktail to 1.55 mi NNW of St George
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -92.460

Flooding was reported near the intersection of Highway Z and Highway H.

Flood, Douglas

When
March 25, 3:00 PM CST to 7:00 PM CST
Where
Douglas County, 1.23 mi SSE of Olathe to 1.13 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.015, -92.518

Highway U was closed six miles east of Highway 76.

Flood, Lawrence

When
March 25, 3:00 PM CST to 7:00 PM CST
Where
Lawrence County, 2.98 mi NNE of Stotts City to 3.01 mi NNE of Stotts City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.140, -93.950

Highway 97 was closed north of Road 2110.

Flash Flood, Ozark

When
March 25, 4:00 PM CST to 8:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 1.72 mi NW of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

State Route T was closed from four miles east of Highway 5 to four miles west of State Route J.

Flood, McDonald

When
March 25, 4:00 PM CST to 7:00 PM CST
Where
McDonald County, 3.22 mi SSE of Bethlehem to 3.53 mi SSE of Bethlehem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -94.100

Highway U closed three miles south of Highway 76.

Flood, McDonald

When
March 25, 4:00 PM CST to 7:00 PM CST
Where
McDonald County, 2.77 mi E of Mc Natt to 2.83 mi E of Mc Natt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.730, -94.270

Highway CC closed three miles east of Highway C.

Flash Flood, Ozark

When
March 25, 4:00 PM CST to 8:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.16 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Highway 95 was closed three miles east of Highway N.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220367, 220344, 220345, 220343, 220346, 220348, 220363, 220366, 220349, 220350, 220369, 220370, 220371, 220373, 220374, 220353, 220356, 220376, 220358, 220359, 220378, 220379, 220381, 220383, 220361, 220385, 220386, 220387.